Kentucky, 2007

Heat in Kentucky, June 10, 2007

June 10, 2007 · NWS JKL · 1 event in 1 county or zone

Two children died as a result of being trapped in the trunk of a car in Laurel County. The cause of death was hyperthermia.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Two children died as a result of being trapped in the trunk of a car in Laurel County. The cause of death was hyperthermia. High temperatures were in the mid 80s, however temperatures inside an automobile can be much higher than the air temperature outside.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 10, 6:15 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 10, 6:15 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
715 PM EDT SUN JUN 10 2007

.SHORT TERM.../TONIGHT THROUGH TUESDAY NIGHT/

HIGH PRESSURE CENTERED OVER LK HURON FOR THE NEXT FEW DAYS WILL KEEP
US IN A NERLY FLOW... AND DRY. NOT MUCH FOR POPS FOR THIS FCST... SO
HAVE CONCENTRATED ON TEMPS AND SKY COVER. BOTH WILL BE DIURNAL WITH
A 1-2 DEG RISE EACH DAY ON HIGH TEMPS AND A RIDGE/VALLEY SPLIT EACH
NIGHT. ALSO EXPECT SOME PATCHY VALLEY FOG EACH MORNING.

.LONG TERM.../WEDNESDAY THROUGH SUNDAY/

CONTROLLING HIGH PRESSURE WILL SLOWLY MEANDER TO THE EAST COAST AND
PLACE US IN A SE-S FLOW. THIS WILL BRING SOME GULF MOISTURE AND
BETTER CHANCES FOR DIURNAL SHRA/TSRA WITH THE AFTERNOON SUN. SKY
WILL ALSO HAVE A DISTINCT DIURNAL TREND WITH INCREASED CLOUDS EACH
AFTERNOON AND THEN CLEARING OR AT LEAST PARTIAL CLEARING EACH NIGHT.
WITH THE DRY WEATHER I AM GOING A FEW DEG ABOVE CLIMO FOR THE HIGHS
AND NEAR CLIMO FOR LOWS. EXPECT CONTINUING MORNING FOG. BEST
OPPORTUNITY WILL BE IN LOCATIONS THAT GET RAIN BUT WILL FCST THAT
WHEN IT GETS CLOSER.

&&

.AVIATION.../00Z TO 24Z/...UPDATED

HIGH PRESSURE WILL PROVIDE VFR CONDITIONS FOR AREA TERMINALS OVER
THE NEXT 24 HOURS... HOWEVER MID AND HIGH LEVEL CLOUDINESS WILL
INTRUDE AT TIMES LATER TONIGHT PRODUCED BY MCS ACTIVITY ONGOING WELL
TO OUR WEST. AIRMASS HAS DRIED OUT COMPARED TO LAST NIGHT AND
THEREFORE DO NOT EXPECT FOG TO BECOME A WIDESPREAD PROBLEM TONIGHT.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...DUSTY
LONG TERM....DUSTY
AVIATION...ABE
Hazardous weather outlook, Jun 10, 2:19 PM EST, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
319 PM EDT SUN JUN 10 2007

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-112230-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
319 PM EDT SUN JUN 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY.

THERE IS A SLIGHT CHANCE FOR MAINLY AFTERNOON AND EARLY EVENING
THUNDERSTORMS THURSDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DUSTY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Laurel

When
June 10, 8:00 PM EST to 11:00 PM EST
Where
Laurel forecast zone
Deaths
2 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
37.111, -84.118 (the zone’s center; the record gives no point)

Two young boys were found dead in the trunk of a car in London. It was determined that they died from hyperthermia or excessive heat exposure.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Laurel2007-06-108MaleVehicle/Towed TrailerDirect
Heat, Laurel2007-06-1011MaleVehicle/Towed TrailerDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 37247.